pISSN 2671-8790 eISSN 2671-8804

View

Article View

Korean J Transplant 2020; 34(4): 279-285

Published online December 31, 2020

https://doi.org/10.4285/kjt.20.0017

© The Korean Society for Transplantation

Liver transplantation for azithromycin-induced severe liver injury

Hyun Joon Park1 , Kwang Il Seo1 , Young Il Choi2

1 Department of Internal Medicine, Kosin University Gospel Hospital, Kosin University College of Medicine, Busan, Korea
Department of Surgery, Kosin University Gospel Hospital, Kosin University College of Medicine, Busan, Korea

Correspondence to: Young Il Choi
Department of Surgery, Kosin University College of Medicine, 262 Gamcheon-ro, Seo-gu, Busan 49267, Korea
Tel: +82-51-990-6462
Fax: +82-51-246-6093
E-mail: tsojc@naver.com

Received: May 19, 2020; Revised: June 30, 2020; Accepted: August 10, 2020

Abstract

Drug-induced liver injury is the most common cause of acute liver failure in Western countries by prescription drugs and herbal medications. Liver injury due to azithromycin has rarely been reported. This is a brief report of a patient administered azithromycin and who developed acute liver failure leading to liver transplantation. We report the case of a 68-year-old woman who developed jaundice 1 week after she started taking a azithromycin. On the 3rd day of hospitalization, her hepatic function rapidly deteriorated and level of consciousness decreased to drowsiness. The model for end-stage liver disease score was confirmed to be 33, and liver transplantation was considered. On the 8th day of hospitalization, she underwent emergency living donor liver transplantation, receiving a right lobe liver graft from a 35-year-old male donor, the patient’s son. Currently, she is alive with good liver function after 25 months of transplant. This case suggests that azithromycin may cause rare hepatitis with liver failure. Therefore, at the beginning of the azithromycin treatment, patients should visit the hospital immediately if symptoms such as jaundice and abdominal pain are experienced.

Keywords: Drug induced liver injury, Liver failure, Liver transplantation

HIGHLIGHTS
  • This case report is the first published report to proceed to liver transplantation after taking azithromycin in patients who have had no previous liver disease.